Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the shellability of the order complex of the subgroup lattice of a finite group


Author: John Shareshian
Journal: Trans. Amer. Math. Soc. 353 (2001), 2689-2703
MSC (1991): Primary 06A11; Secondary 20E15
Published electronically: March 12, 2001
MathSciNet review: 1828468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We show that the order complex of the subgroup lattice of a finite group $G$ is nonpure shellable if and only if $G$ is solvable. A by-product of the proof that nonsolvable groups do not have shellable subgroup lattices is the determination of the homotopy types of the order complexes of the subgroup lattices of many minimal simple groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 06A11, 20E15

Retrieve articles in all journals with MSC (1991): 06A11, 20E15


Additional Information

John Shareshian
Affiliation: California Institute of Technology, Pasadena, California 91125
Address at time of publication: Department of Mathematics, University of Miami, Coral Gables, Florida 33124
Email: shareshi@math.miami.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-01-02730-1
PII: S 0002-9947(01)02730-1
Received by editor(s): February 18, 1999
Received by editor(s) in revised form: May 1, 1999
Published electronically: March 12, 2001
Article copyright: © Copyright 2001 American Mathematical Society